Alert archive / Alabama / Special Weather Statements in 2024

Special Weather Statement, NWS Mobile, AL

March 9, 2024Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at Mar 9, 2024, 2:21 AM CST for Baldwin County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2024, 2:21 AM CST (08:21 UTC)
Expired
Mar 9, 2024, 3:00 AM CST
In force
39 min
Issued by
NWS Mobile, AL
Hail
0.88 in
Wind
40

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 39 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
2.1
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS84 KMOB 090821
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
221 AM CST Sat Mar 9 2024
 
ALZ262>265-FLZ201-203-090900-
Mobile Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Mobile Central AL-Escambia Inland FL-Santa Rosa Inland FL-
221 AM CST Sat Mar 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE...CENTRAL
BALDWIN...NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES
THROUGH 300 AM CST...

At 221 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bayou La Batre, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Daphne, Tillmans Corner, Fairhope,
Theodore, Spanish Fort, Grand Bay, Robertsdale, Bayou La Batre,
Century, Flomaton, Loxley, Stapleton, Molino, Silverhill, Coden, I10
And I65, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3033 8839 3059 8840 3100 8730 3100 8725
      3079 8695 3042 8789 3049 8791 3049 8793
      3041 8791 3031 8816
TIME...MOT...LOC 0821Z 242DEG 49KT 3044 8819 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Purdy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 8, 11:02 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 8, 11:02 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1102 PM CST Fri Mar 8 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1056 PM CST Fri Mar 8 2024

General IFR/LIFR conditions were noted across the forecast area at
05z. A cold front will sag south across the area tonight into
Saturday, shifting winds from south to southwest around 10 knots
to northwest to northerly around 10 knots. South of the cold
front, the VWPs for KMOB and KEVX are advertising winds at 2k' of
40-50 kts, so have left LLWS statement in for area TAF sites for
a few hours more. Saturday will see a rise in conditions to VFR by
the afternoon.
/16

&&

.PREV DISCUSSION... /issued 539 PM CST Fri Mar 8 2024/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 538 PM CST Fri Mar 8 2024

Two passing systems will bring low end MVFR or lower conditions
to the forecast area overnight into Saturday. Strong southerly
flow south of a surface boundary currently draped over northern
portions of the forecast area will bring the mention of LLWS with
southerly winds around 15kts and gusty, especially along and west
of the I-65 corridor this evening. The surface boundary will sag
south tonight, reaching the coast by Saturday morning. Conditions
will improve beginning late Saturday morning, with mid/upper level
MVFR conditions reached by early to mid afternoon, especially
over our coastal counties.
/16

PREV DISCUSSION... /issued 500 PM CST Fri Mar 8 2024/

.New MESOSCALE UPDATE, SHORT TERM, LONG TERM, MARINE...

MESOSCALE UPDATE...
(Now through 8 PM CST)
Issued at 500 PM CST Fri Mar 8 2024

Latest mid level water vapor imagery shows a large positively tilted
upper trough stretched across the Central Plains into the
Southwestern States. A mid level shortwave observed over southwest
Missouri, across Arkansas, and into northern Louisiana at 22z. This
shortwave will continue to lift northeast through this evening.

At the surface, there are multiple boundaries noted from the latest
surface observation analysis. A synoptic warm front extends from a
weak low pressure system across southeast Louisiana, across
southeast Mississippi into interior southwest Alabama as of 22z.
This boundary has at times been convectively reinforced slightly
southward from convection that developed earlier today along the
boundary. Further southwest, there is a marine warm front that
extends from coastal Alabama westward across far southern
Mississippi and southeast Louisiana. South of this boundary, the air
mass remains warm, moist, and thermodynamically unstable. Several
areas across southern Louisiana have seen breaks in cloud cover this
afternoon where temperatures have risen to near 80 degrees. Further
east along the coast but south of the boundary had abundant cover
through the day which has kept temperature in the lower to middle
70s. Throughout the coastal zone south of the marine front, strong
moisture advection with theta-e values approaching or exceeding
340K. This has resulted in SBCAPE values in excess of 2500j/kg
across southern Louisiana. Further east, in the warm sector across
coastal Mississippi and Alabama the SBCAPE values range from
1500j/kg west to 500j/kg east. Finally, a pre-frontal trough axis
was observed extending south from the synoptic warm front to the
coast just east of the Louisiana/Mississippi border where low level
convergence has been enhanced. Low level shear and helicity remains
enhanced across our entire area south of the synoptic warm front
where 0-1 km SRH averages around 450m2/s2. This is also supported by
the 18z LIX hodograph which was long and curved in the lowest 1km
with mainly the presence of streamwise vorticity. Above 1km, the
hodograph becomes straight and long and suggestive of splitting
supercells, especially with any supercells that become elevated
above any of the surface boundaries.

Convection that has developed along the synoptic warm front and
across a large portion of the warm sector. Convection struggled to
deepen this afternoon until just recently where there has been an
upswing in convective intensity. This is likely due to the subtle
height falls associated with the shortwave trough. Fortunately,
these locations are northeast of the more favorable low level
thermodynamic instability and this has resulted in only brief
episodes of severe weather and mainly confined to damaging winds and
large hail. The tornado threat is likely lower here due to the fact
that near surface instability remains limited despite very favorable
low level helicity. Further southwest across far southeast Louisiana
where the greater low level thermodynamic instability resides,
convective coverage has been increasing. Despite the uptick in
coverage, convection in these locations has been struggling to
deepen despite the large amounts of surface based CAPE and low level
shear. This is likely due to the fact that this area remains
separated from the greater large scale ascent and better mid level
height falls associated with the shortwave. Overall it appears that
the overlap of greater height falls/steeper lapse rates with
favorable thermodynamic instability remains spatially limited. There
may be a small window over a limited area of southeast Mississippi
where the overlap may be sufficient for severe convection this
evening. Later this evening the upper shortwave trough and more
favorable large scale ascent will lift out to the northeast and
further separated from the better surface based instability.
Therefore any limited severe threat should end by late evening.

The focus will then shift to an enhanced flash flooding threat later
this evening into the overnight hours. The greatest flash flood
threat will likely develop along the quasi-stationary synoptic warm
front extending from interior southeast Mississippi into interior
southwest Alabama. The overall pattern is favorable for a backward
propagating MCS and regeneration of convection along the western end
of the stalled surface boundary where a strong southwesterly low
level jet noses into the front. This favors potentially very heavy
rainfall where storms backbuild and train. Rainfall rates may exceed
2 inches at times with overall totals between 3 and 6 inches likely
with some localized higher totals. The heavy rains will gradually
shift eastward later tonight into Saturday morning. /JLH

SHORT TERM AND LONG TERM...
(Saturday through Friday)
Issued at 500 PM CST Fri Mar 8 2024

Drier conditions will return in the wake of the upper trough as
zonal flow develops across the area. This will usher drier but
overall mild conditions at leas through mid week. The only cool
down expected will be this weekend in the wake of the cold front
that moves through Saturday. Overall going to be a pleasant week
until the very end when our next system arrives and we move back
into a more active pattern. Expect Temperatures to be cooler this
weekend with highs in the low to mid 60s increasing to the low to
mid 70s by midweek. BB/03

MARINE...
Issued at 500 PM CST Fri Mar 8 2024

Strong thunderstorms are possible tonight into Saturday bringing
locally higher winds and seas. Moderate to occasionally strong
southeasterly flow will persist into tonight in advance of an
approaching cold front. A moderate to occasionally strong
northwesterly to northerly flow develops late Saturday into Sunday
morning as a cold front moves through. This offshore flow
gradually decreases Sunday into early next week. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 6 AM CST Saturday for ALZ054>060.

     High Rip Current Risk through Saturday afternoon for ALZ265-266.

FL...High Rip Current Risk through Saturday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 8, 11:41 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
1141 PM CST Fri Mar 8 2024

ALZ261>263-MSZ079-090615-
Baldwin Inland AL-Mobile Central AL-Mobile Inland AL-George MS-
1141 PM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE...NORTHWESTERN
BALDWIN AND SOUTHEASTERN GEORGE COUNTIES THROUGH 1215 AM CST...

At 1140 PM CST, Doppler radar was tracking a strong thunderstorm near
Wilmer, or 14 miles southeast of Lucedale, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saraland, Bay Minette, Satsuma, Creola, Chunchula, Stockton, Axis,
Semmes, Tanner Williams, I65 And AL 225, I65 And AL 158, and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 8841 3074 8847 3084 8852 3114 8781
      3089 8769 3068 8841
TIME...MOT...LOC 0540Z 247DEG 46KT 3079 8841

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Mar 9, 2:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
221 AM CST Sat Mar 9 2024

ALZ262>265-FLZ201-203-090900-
Mobile Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Mobile Central AL-Escambia Inland FL-Santa Rosa Inland FL-
221 AM CST Sat Mar 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE...CENTRAL
BALDWIN...NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES
THROUGH 300 AM CST...

At 221 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bayou La Batre, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Daphne, Tillmans Corner, Fairhope,
Theodore, Spanish Fort, Grand Bay, Robertsdale, Bayou La Batre,
Century, Flomaton, Loxley, Stapleton, Molino, Silverhill, Coden, I10
And I65, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3033 8839 3059 8840 3100 8730 3100 8725
      3079 8695 3042 8789 3049 8791 3049 8793
      3041 8791 3031 8816
TIME...MOT...LOC 0821Z 242DEG 49KT 3044 8819

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Purdy

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:25 PM CSTSpecial Weather StatementMOBMonroe50 min
Mar 8, 11:41 PM CSTSpecial Weather StatementMOBMobile34 min
Mar 9, 12:11 AM CSTAreal Flood AdvisoryMOBBaldwin, Conecuh, Covington, Crenshaw, Escambia3 hr
Mar 9, 1:47 AM CSTSpecial Marine WarningMOB28 min
Mar 9, 1:56 AM CSTSevere Thunderstorm WarningMOBBaldwin34 min
Mar 9, 2:15 AM CSTSpecial Marine WarningMOB31 min
Mar 9, 2:17 AM CSTSevere Thunderstorm WarningMOBBaldwin32 min
Mar 9, 2:27 AM CSTSpecial Marine WarningMOB33 min
Mar 9, 2:53 AM CSTSpecial Weather StatementMOBBaldwin, Covington67 min
Mar 9, 3:21 AM CSTAreal Flood AdvisoryMOBCovington, Crenshaw3 hr
Mar 9, 3:57 AM CSTSevere Thunderstorm WarningMOBCovington18 min
Mar 9, 7:09 AM CSTRiver Flood WarningMOBEscambia8 days
Mar 9, 7:15 AM CSTSmall Craft AdvisoryMOB25 hr
Mar 9, 9:40 AM CSTRiver Flood WarningMOBClarke, Monroe, Wilcox7 days
Mar 8, 6:33 PM CSTAreal Flood AdvisoryMOBEscambia3 hr
Mar 9, 7:07 AM CSTRiver Flood WarningMOBOkaloosa71 hr
Mar 9, 7:44 AM CSTRiver Flood WarningMOBGeorge, Greene, Wayne21 days
Mar 9, 9:18 AM CSTRiver Flood WarningMOBGeorge, Greene, Perry21 days
Mar 9, 9:22 AM CSTRiver Flood WarningMOBGeorge, Greene, Jackson8 days

Nearby

Special Weather Statements in Alabama, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.